Home » Frequently asked Questions on Health » How can my mother overcome her depression?

How can my mother overcome her depression?

Q: My 50 years old mother suffers from depression. Her symptoms were low mood, speaking very little - not answering every time we talk to her, not enjoying her life, and not going out anywhere. This happened due to my father’s extra-marital affair over the last 20 years. We are living separately from him for the last 13 years. My mother started taking Xet 20 and Arip MT 15 once daily for the last one and a half year and has now improved a lot. She enjoys her life, talks with everyone, goes outside etc. The only problem she has is of feeling drowsy the whole day. As a trial, we stopped all medications for 15-20 days with doctor’s permission but all her old symptoms recurred. So, the doctor prescribed new medicines Modalert 200, Arip 10, Fluvoxin 200, Stilnoct 12.5 and asked her to take these medicines lifelong and, if stopped, the disease may damage her brain. These medicines he said are totally safe.

  • Are there any side effects of the medicines she is taking now and had taken earlier?
  • Does she need to take the medicines life-long? Isn't there any permanent solution to her problem?
  • After long term treatment and under doctor's monitoring, can't we stop her medicines slowly?

A:It must have been difficult for your mother and you as a child to go through the stress mentioned. Your query reflects on the insecurity and distress that she has gone through in the process. Answering your specific queries:

  • Psychiatric medication is given according to guidelines. In the medical discipline, prescriptions are based on the judgment of benefits over risks with the medication. Your mother had significantly improved on certain set of medications in the past except for some drowsiness. You should not have stopped medication abruptly. Perhaps, some rescheduling of the time of their consumption or slight modification in dosage could have helped her.
  • Cognitive therapy and engaging in creative hobbies shall help: redefining a meaning to her life. But remember, these are not substitutes to medication.
  • Duration for which the medication should be continued and dose of medication: A lot depends on clinical judgment, patient’s response on medication and tolerability of the medication. At times certain side effects of certain medications can be used for the patient’s benefit. Dose modifications may be required over a period of time. It is in fact a process and requires regular reviews with the Psychiatrist. Your mother shall benefit from regular endocrinology (Re: thyroid issues) and psychiatric reviews.
  • From the current prescription, it seems that your mother is also having trouble in her sleep. Stilnoct is prescribed for sleep at night, but should not be continued for very long. Modafinil (modalert) has an alerting effect in the day time. Aripiprazole (Arip) helps in stabilizing the dopamine levels in the brain and helps in correction of odd/irritable behaviour and odd experiences. Paroxetine (which was prescribed last time) and Fluvoxamine (which has been prescribed this time) belong to the same class of antidepressant drugs (meant to lift mood) called SSRIs (serotonin specific re-uptake inhibitors). I presume that may be over a period of time modafinil (modalert) and stilnoct shall be withdrawn. Do maintain regular reviews with the Psychiatrist and he/she should be able to guide you regarding the same. At times SSRIs may be associated with some gastric disturbances and feelings of acidity, so should be preferably taken after some meal rather than on an empty stomach. If at all your mother develops any side effects on the medication regime, do discuss it with your doctor, and he should be able to help her out.
  • Sleep hygiene: these are certain tips that may help in improving the quality of sleep including avoiding excessive coffee/tea intake, particularly in the late evening hours; trying a cup of milk (if it suits) before going to bed; maintaining a calm environment around sleep time; passing urine before going to bed; avoiding any stimulating work like watching TV while in bed just prior to sleep etc.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------